Alert archive / Oklahoma / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Norman, OK

March 19, 20175 counties in Texas; 15 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Mar 19, 2017, 3:39 AM CDT for 5 counties in Texas; 15 counties in Oklahoma. It took effect at Mar 19, 2017, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2017, 3:39 AM CDT (08:39 UTC)
In effect from
Mar 19, 2017, 12:00 PM CDT
Expired
Mar 19, 2017, 7:48 PM CDT
In force
8 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS84 KOUN 190839
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
339 AM CDT Sun Mar 19 2017

...Critical fire weather conditions expected this afternoon into
early evening across parts of western Oklahoma and western 
north Texas...

OKZ004>006-009>011-014>016-021-022-033>036-TXZ083>085-087-088-
192100-
/O.UPG.KOUN.FW.A.0013.170319T1700Z-170320T0100Z/
/O.NEW.KOUN.FW.W.0012.170319T1700Z-170320T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Hardeman-Foard-
Wilbarger-Knox-Baylor-
339 AM CDT Sun Mar 19 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR WINDY CONDITIONS... VERY WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR PARTS OF WESTERN OKLAHOMA AND WESTERN 
NORTH TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CDT this
evening for parts of western Oklahoma and western north Texas. 
The Fire Weather Watch is no longer in effect.

* WIND...South to southwest 15 to 30 mph with gusts 25 to 40 mph.

* HUMIDITY...10 to 30 percent.

* TEMPERATURE...87 to 97 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MBS
2 follow-up statements
939 
WWUS84 KOUN 191939
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
239 PM CDT Sun Mar 19 2017

...Critical fire weather conditions expected this afternoon into
early evening across parts of western Oklahoma and western north
Texas...

OKZ004>006-009>011-014>016-021-022-033>036-TXZ083>085-087-088-
200100-
/O.CON.KOUN.FW.W.0012.000000T0000Z-170320T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Hardeman-Foard-
Wilbarger-Knox-Baylor-
239 PM CDT Sun Mar 19 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WINDY CONDITIONS... VERY WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

* WIND...South to southwest 15 to 25 mph with gusts to 35 mph.

* HUMIDITY...15 to 30 percent.

* TEMPERATURE...87 to 95 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
965 
WWUS84 KOUN 200048
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
748 PM CDT Sun Mar 19 2017

...Red Flag Warning cancelled...

OKZ004>006-009>011-014>016-021-022-033>036-TXZ083>085-087-088-
200200-
/O.CAN.KOUN.FW.W.0012.000000T0000Z-170320T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Hardeman-Foard-
Wilbarger-Knox-Baylor-
748 PM CDT Sun Mar 19 2017

...RED FLAG WARNING IS CANCELLED FOR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS...

The National Weather Service in Norman has cancelled the Red Flag
Warning. Humidity has increased across the area and wind will
diminish somewhat this evening. Although this Red Flag Warning has
been cancelled, caution should continue to be exercised to prevent
the start or spread of a wildfire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 19, 12:12 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 19, 12:12 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1212 AM CDT Sun Mar 19 2017

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
Very little changes were made to the 00Z TAFs. Expect VFR to apply
the entire period. Some stratus around 050 may impact PNC around
06Z, but do not expect it to last long. Winds will remain light
overnight and increase to around 15 to 20 kt by late tomorrow
morning for all terminals.

&&

.PREV DISCUSSION... /issued 1000 PM CDT Sat Mar 18 2017/

UPDATE...
Minor updates to hourly grids.

DISCUSSION...
Only modifications needed to the forecast overnight was to adjust
the hourly grids somewhat, especially with dewpoints. The moisture
feed this evening has brought lower-mid 60s dewpoints into the
area. Have increased the dewpoints overnight in the hourly
grids, and made a few other minor adjustments.

PREV DISCUSSION... /issued 627 PM CDT Sat Mar 18 2017/

DISCUSSION...
Please see the 00Z aviation discussion below.

AVIATION...
VFR will prevail through the forecast period. Expect some brief
stratus around 04-07Z near PNC later tonight. Otherwise,
increasing high clouds will begin to stream overhead from SW to NE
overnight. Winds will increase from the S by late tomorrow
morning.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from noon CDT today through this evening for
     OKZ004>006-009>011-014>016-021-022-033>036.

TX...Fire Weather Watch from noon CDT today through this evening for
     TXZ083>085-087-088.

&&

06/17/17
Hazardous weather outlook, Mar 18, 12:02 PM CDT, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1202 PM CDT Sat Mar 18 2017

OKZ004>048-050>052-TXZ083>090-191100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1202 PM CDT Sat Mar 18 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Fire Weather...
Low relative humidity and stronger winds are expected on Sunday
afternoon. This may result in near-critical fire weather
conditions, mainly across western Oklahoma and adjacent areas of
western north Texas. Elevated fire weather conditions are possible
across southern Oklahoma and western north Texas Monday
afternoon.

Near-critical fire weather conditions may develop across western
Oklahoma and western north Texas Thursday afternoon.

.Thunderstorms...
There is a slight chance of thunderstorms across portions of the
area Tuesday through Thursday.

Thunderstorm chances will increase late Thursday into Friday as a
storm system approaches the southern Plains. Strong to severe
storms are possible, especially across the eastern half of
Oklahoma on Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 5:56 AM CDTDense Fog AdvisoryOUNAtoka, Bryan, Carter, Coal, Hughes, Johnston and 4 more3 hr

Nearby

Red Flag Warnings in Oklahoma, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.